The Contact Algebra of the Euclidean Plane has Infinitely Many Elements

Abstract
Abstract. Let REL(O*E) be the relation algebra of binary relations defined on the Boolean algebra O*E of regular open regions of the Euclidean plane E. The aim of this paper is to prove that the canonical contact relation C of O*E generates a subalgebra REL(O*E, C) of REL(O*E) that has infinitely many elements. More precisely, REL(O*,C) contains an infinite family {SPPn, n ≥ 1} of relations generated by the relation SPP (Separable Proper Part). This relation can be used to define point-free concept of connectedness that for the regular open regions of E coincides with the standard topological notion of connectedness, i.e., a region of the plane E is connected in the sense of topology if and only if it has no separable proper part. Moreover, it is shown that the contact relation algebra REL(O*E, C) and the relation algebra REL(O*E, NTPP) generated by the non-tangential proper parthood relation NTPP, coincide. This entails that the allegedly purely topological notion of connectedness can be defined in mereological terms.
Keywords Relation algebras  Boolean Contact Algebras  Mereo(topo)ogy  Connectedness  Euclidean Plane
Categories (categorize this paper)
Options
 Save to my reading list
Follow the author(s)
Edit this record
My bibliography
Export citation
Find it on Scholar
Mark as duplicate
Request removal from index
Translate to english
Revision history
Download options
Our Archive
External links

Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library
References found in this work BETA

No references found.

Add more references

Citations of this work BETA

No citations found.

Add more citations

Similar books and articles
A Refined Geometry of Logic.David Miller - 2009 - Principia: An International Journal of Epistemology 13 (3):339-356.
A Proof System for Contact Relation Algebras.Ivo Düntsch & Ewa Orłowska - 2000 - Journal of Philosophical Logic 29 (3):241-262.
Groups and Algebras of Binary Relations.Steven Givant & Hajnal Andreka - 2002 - Bulletin of Symbolic Logic 8 (1):38-64.
An Algebraic Study of Well-Foundedness.Robert Goldblatt - 1985 - Studia Logica 44 (4):423 - 437.
Elementary Embedding Between Countable Boolean Algebras.Robert Bonnet & Matatyahu Rubin - 1991 - Journal of Symbolic Logic 56 (4):1212-1229.
Some Remarks on Openly Generated Boolean Algebras.Sakaé Fuchino - 1994 - Journal of Symbolic Logic 59 (1):302-310.
Elementary Polyhedral Mereotopology.Ian Pratt-Hartmann & Dominik Schoop - 2002 - Journal of Philosophical Logic 31 (5):469-498.
Undecidable Semiassociative Relation Algebras.Roger D. Maddux - 1994 - Journal of Symbolic Logic 59 (2):398-418.
Added to PP index
2012-06-27

Total downloads
501 ( #3,738 of 2,191,994 )

Recent downloads (6 months)
1 ( #289,023 of 2,191,994 )

How can I increase my downloads?

Monthly downloads
My notes
Sign in to use this feature